Alabama, 2016

Tornadoes and Damaging Winds in Alabama, December 17 to 18, 2016

December 17 to 18, 2016 · NWS HUN · 12 events in 4 counties and zones

A line of thunderstorms produced two brief tornadoes in northwest Alabama. The line continued east producing strong and damaging winds in a few locations in northwest Alabama before crossing the rest of north Alabama during the early morning hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A line of thunderstorms produced two brief tornadoes in northwest Alabama. The line continued east producing strong and damaging winds in a few locations in northwest Alabama before crossing the rest of north Alabama during the early morning hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 17, 11:20 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 17, 11:20 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1120 AM CST Sat Dec 17 2016

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 915 AM CST Sat Dec 17 2016

Surface low pressure located near the panhandle of Texas/Eastern New
Mexico will continue to track northeast today. Ahead of it, strong
WAA with southwesterly winds aloft have allowed temps to warm
overnight and continue to warm with temps as of 9AM in the lower 60s
in NW Alabama and lower 50s in NE Alabama. These will continue to
warm to the upper 60s/near 70 by this afternoon. Winds have been
slow to shift to the south but we are finally seeing dew points in
the middle 40s to the upper 50s. Isolated to scattered showers
ongoing now and Hires guidance supports this coverage continuing at
least through the early afternoon so have dropped the pops to
scattered through then.

Winds have slackened a bit in the last 2-3 hours with gusts only
around 15-20kt but generally just sustained of around 15kt. Looking
at LAPS soundings, looks like the warming at the surface created a
shallow inversion, inhibiting the strong winds from mixing down. As
the column continues to warm this afternoon, the inversion will
weaken and the gusts of 25kts should return.

Sky cover could be tricky today. All guidance is showing us being
completely cloudy today with low ceilings but out to the west, we are
already seeing a few pockets of clearing skies. Guidance yesterday
was suggesting there could be a brief break in the rain after around
21z today and this could correspond to a brief break in the clouds.
Those features are difficult for the models to handle. If this break
occurs, this would make us more unstable than previously forecast.

An early glance at the hires guidance this morning shows we could
still get some thunderstorms developing ahead of the main front late
this evening as a short wave develops aloft. We are already going to
have "some" instability given the dew points but if we clear out this
will increase the instability. Given the continued lift from the SW,
cloudy seems more likely. Either way, given the amount of shear, if
we get a shortwave, storms could develop. Have left the mention of
scattered thunderstorms in after 22z this evening. More updates may
be necessary through the day in this regard.

.SHORT TERM...(Tonight through Monday)
Issued at 352 AM CST Sat Dec 17 2016

Widespread showers and thunderstorms are expected this evening as the
above noted Arctic front nears. Given strong helicity values in the
400-500 m/s range and mixed CAPE values nearing 500 J/kg, some of
the storms could become strong to severe in intensity. The main
threat will be damaging wind gusts over 60 mph. Strong helicity
values and lower enough LCL levels keeps a risk for brief tornado
development in the picture, mainly in areas near/west of the I-65
corridor. This activity would be mainly ahead/with the front and/or
QLCS type storms. Rainfall amounts should range in the inch range or
so, with some spots receiving higher amounts.

Now the cold front. Timing of this front was placing it across far NW
AL around midnight tonight, sweeping quickly to the ESE and east of
this forecast area by daybreak Sunday. Temperature falls with this
front are 20-30 degrees per hour; expect similar rates across the
area as Arctic air comes in from the NW. This much colder air
(forecast temperatures at or just below freezing) plus falling
precipitation spells a risk of wintry precipitation. Going with a
top-down methodology, came up with upwards of 1/10 of an inch of ice
accumulation. These amounts are close to Winter Weather Advisory
criteria. However, think that a warm ground will hold, keeping icing
on most ground surfaces minimized. Can't rule out a glaze on elevated
or grassy areas when this occurs. Also have brief snow affecting
mainly Lincoln/Moore counties of Tennessee as the change-over occurs
in the late morning. Any precip should quickly end from NW-SE as
drier air filters in. Have precipitation east of the region by the
4 PM Sunday afternoon timeframe.

A sharp colder trend will continue Sunday night through Monday, with
lows ranging from the upper teens NW AL to mid 20s NE Alabama. Winds
in the 5-15 mph, gusting to 20 mph will produce wind chill values
into the upper single digits, especially in more exposed locations.
Highs on Monday will only range from the mid 30s NW Alabama to lower
40s NE Alabama, with the coldest air more over our western than
eastern areas.

.LONG TERM...(Monday night through Friday)
Issued at 352 AM CST Sat Dec 17 2016

Most of the impact/sensible wx should be clr or e of the cntrl TN
Valley by Mon night, as a large area of high pressure becomes layered
from the Mid Atlantic region swwd into the srn Plains states. Morning
temps Tue should be a bit higher compared to the bitter temps from
early Mon, although readings will still be a few degrees below the
freezing mark. As the sfc high weakens and drifts ewd during the day
Tue, weak return flow will begin to develop across the Lower MS
Valley and locations ewd. This should allow for a little bit of a
warming trend, as afternoon highs approach 50F. Sly flow then begins
to increase on Wed, thereby allowing Gulf moisture to increase into
the region. Heading into Wed night, an upper trough axis moving ewd
out of the Plains states is xpcted to interact with another cold
front/sfc wave developing over the wrn Gulf region and will move
across the area during the first half of Thu. Rainfall/showers are
xpcted to develop along/ahead of the approaching front and it moves
toward the e Wed night into Thu, with rain quickly tapering off from
the w by Thu night. Not very much of a cool down is xpcted with this
next sfc boundary, as high pressure returns from the srn Plains into
the SE region in the wake of this next frontal passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1113 AM CST Sat Dec 17 2016

Complicated TAF forecast today with a few different issues. The first
is the CIGS. They seem to finally be consistently lower to around
900-1000ft at both terminals which was fairly well forecast. The
issue is we are starting to see some clearing in N. MS. At this time,
just changed KMSL from OVC to BKN so nothing too impactful but that
will have to be monitored.

Should see on/off showers still through this evening before the
front arrives around 6z at KMSL and 8z at KHSV. Did not add any
thunderstorms ahead of this but if it does clear out, they may need
to be added earlier.

Winds will continue to be around 12-15kt sustained with occasional
gusts to 20-23kt today. Higher gusts will accompany the thunderstorms
along the front and upped those to 35kt. Winds will stay breezy
through 18z Sunday.

Last thing is the addition of -FZRA at KMSL for 11-14z. Only a trace
of accumulation is expected and with it being windy and the ground
being warm, it's uncertain how this will affect the runways.

All of the timing in the TAF will need to be monitored and adjusted
as the event unfolds.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...LN
SHORT TERM...RSB
LONG TERM...09
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 17, 4:57 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 AM CST SAT DEC 17 2016

ALZ001>010-016-TNZ076-096-097-181100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
457 AM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN ARCTIC COLD FRONT WILL BRING A LINE OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE PRIMARY IMPACT WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS...ALTHOUGH THERE IS A LOW
TORNADO THREAT MAINLY FOR LOCATIONS WEST OF INTERSTATE 65. THE THREAT
FOR SEVERE WEATHER WILL END AROUND 1 TO 2 AM FOR NORTHWEST ALABAMA
AND 3 TO 4 AM FOR THE REMAINDER OF THE OUTLOOK AREA.

LIGHT RAIN WILL THEN TRANSITION TO LIGHT FREEZING RAIN AS THE ARCTIC
AIRMASS ARRIVES IN THE AREA AROUND 6 AM SUNDAY MORNING...MAINLY FOR
SOUTHERN MIDDLE TENNESSEE INTO NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

LIGHT ACCUMULATIONS OF ICE ARE POSSIBLE ACROSS SOUTHERN MIDDLE
TENNESSEE INTO NORTHWEST ALABAMA THROUGH SUNDAY MORNING...WITH
AMOUNTS GENERALLY LESS THAN A TENTH OF AN INCH...MAINLY ON ELEVATED
SURFACES.

TEMPERATURES ARE THEN EXPECTED TO PLUMMET SUNDAY NIGHT...WITH WIND
CHILL VALUES FALLING INTO THE TEENS TO PERHAPS SINGLE DIGITS BY
MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE LATE TONIGHT.

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
December 17, 11:39 AM CST
Where
Colbert County, Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.880, -88.080

Multiple trees and power lines were knocked down in the Riverton area. Time estimated by radar.

Tornado, Colbert

When
December 17, 11:37 PM CST to 11:38 PM CST
Where
Colbert County, 2.36 mi SSE of Pickwick Lake to 2.19 mi SE of Pickwick Lake
Rating
EF0
Path length
0.62 mi
Path width
87 yd
Reported by
NWS Storm Survey
Coordinates
34.820, -88.080

A survey team from the National Weather Service and Colbert County Emergency Management investigated significant tree damage in the Riverton area. The damage was associated with a weak tornado embedded in a line of thunderstorms along a cold front. Numerous softwood trees were either uprooted or snapped just east of Bear Creek along Riverton Rose Trail. Damage was conducive to an EF-0 tornado with maximum winds speeds of 85 MPH.

Thunderstorm Wind, Lauderdale

When
December 17, 11:38 PM CST
Where
Lauderdale County, 4.18 mi N of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.980, -87.990

Trees were knocked down on power lines. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
December 17, 11:43 PM CST
Where
Lauderdale County, 4.18 mi N of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.980, -87.990

Trees were knocked down on power lines. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
December 17, 11:45 PM CST
Where
Lauderdale County, Rhodesville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.870, -87.870

Power poles were snapped for about 1/2 mile along County Road 189 north of County Road 14. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
December 18, 12:00 AM CST
Where
Lauderdale County, 0.89 mi NE of Sullivan Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.910, -87.790

Trees were knocked down along County Road 15. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
December 18, 12:05 AM CST
Where
Lauderdale County, 1.84 mi WSW of Sullivan Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.890, -87.830

A power pole was knocked down on County Road 6.

Thunderstorm Wind, Lauderdale

When
December 18, 12:06 AM CST
Where
Lauderdale County, 1.38 mi N of Rhodesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.890, -87.870

Trees were knocked down near the intersection of County Road 189 and County Road 6.

Thunderstorm Wind, Lauderdale

When
December 18, 12:29 AM CST
Where
Lauderdale County, 0.89 mi NE of Sullivan Xrds
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.910, -87.790

Trees were knocked down along County Road 15.

Tornado, Franklin

When
December 18, 12:42 AM CST to 12:46 AM CST
Where
Franklin County, 1.29 mi WSW of Vina to 0.32 mi WSW of Vina
Rating
EF0
Path length
0.97 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.375, -88.072

A survey team from the National Weather Service and Franklin County Emergency Management conducted a ground survey of damage in Vina. An initially very weak and narrow tornado touched down in the Vina community along Highway 19 just west of Maple Street. Here some limbs were snapped off of a stand of trees on the south side of the road. Additional very minor tree damage was noted south of Highway 19. A tree was uprooted near a home along Cedar street south of Highway 19. Damage was once again noted on the south and west side of the Vina High School. On the south side, a large tree was snapped and a home sustained roof damage. The athletic fields sustained damage to the fences and a baseball dugout was destroyed. Several large unanchored objects here were thrown large distances. The school sustained roof damage in several locations including uplift of the roof on the main building. Windows were also blown out here by the wind with other damage due to the flying debris. Awnings were also destroyed connecting different portions of the school. The tornado was rated EF-0 here with maximum winds of 80 mph due to the damage to the roof in several different locations. The tornado lifted up and blew away shingles on another building here before lifting in the wooded area east-northeast of the school.

Thunderstorm Wind, Colbert

When
December 18, 12:48 AM CST
Where
Colbert County, 0.57 mi W of Whitehouse Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.650, -87.690

Trees were knocked down on power lines in the Colbert Heights area. Time estimated by radar.

Thunderstorm Wind, Madison

When
December 18, 2:15 AM CST
Where
Madison County, 1.83 mi ESE of Fisk
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.960, -86.550

Three large trees and one smaller tree were uprooted. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670758, 666048, 670759, 670760, 670761, 670762, 670763, 670764, 670765, 666049, 670766, 670757.